A five-year-eight-month-old standard poodle presented with hypovolaemic shock and severe jaundice. The dog was diagnosed with a perforating pyloric ulcer and treated surgically with pylorectomy and gastroduodenostomy. During the recovery phase the dog developed peripheral oedema secondary to severe hypoalbuminaemia (14 g/l). Treatment of the hypoalbuminaemia included a human serum albumin (HSA) transfusion. The patient was readmitted nine days post-transfusion with pyrexia, petechiae, scleral bleeding, anorexia, oedema and forelimb lameness. A presumptive diagnosis of a type 3 hypersensitivity reaction to the HSA transfusion was made. The dog was treated with 0.5 mg/kg prednisolone twice daily, 20 mg/kg pentoxifylline three times a day and 1 mg/kg omeprazole twice daily. Clinical signs resolved within one week, and at the last follow-up, five months postsurgery, the owners reported that the dog was clinically well with no further signs of side effects from the HSA transfusion.
- pyloric ulceration
- human serum albumin
- type 3 hypersensitivity reaction
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.